California, 2010

High Wind in California, April 28 to 29, 2010

April 28 to 29, 2010 · NWS SGX · 2 events in 2 counties and zones

Snow and rain were not uncommon sights during the last week of April. Multiple upper level lows moving through brought unseasonable weather and periods of rain and mountain snow from April 21st through April 29th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Snow and rain were not uncommon sights during the last week of April. Multiple upper level lows moving through brought unseasonable weather and periods of rain and mountain snow from April 21st through April 29th. Several inches of snow fell in the mountains on the 21st through 23rd, while areas west of the mountains received rain and experienced a few thunderstorms with small hail. The second series of storms on the 27th through 29th brought lighter precipitation and strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 28, 8:00 AM PST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 28, 8:00 AM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT WED APR 28 2010

.SYNOPSIS...
A DEEP MARINE LAYER AND THE WEAK TAIL END OF A FRONT WERE OVER THE
AREA THIS MORNING WITH DRIZZLE AND LIGHT RAIN. THE WEAK FRONT WILL
CONTINUE MOVING SOUTH WITH RAIN ENDING THIS MORNING...BECOMING
PARTLY TO MOSTLY CLOUDY AFTERNOON. A LARGE TROUGH WILL DEEPEN OVER
THE WESTERN U.S. THROUGH FRIDAY WHILE SHIFTING TO THE EAST. SHOWERS
AT TIMES ARE POSSIBLE OVER THE MOUNTAINS AND THE COASTAL BASIN
THROUGH THURSDAY. THE TROUGH IS EXPECTED TO SHIFT EAST FRIDAY WITH
CLOUDS BREAKING UP. HIGH PRESSURE ALOFT WILL GRADUALLY MOVE OVER
DURING THE WEEKEND THROUGH TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LIGHT RAIN AND DRIZZLE THIS MORNING. THE SYSTEM WAS BREAKING UP IN
NORTHERN ORANGE COUNTY EARLY THIS MORNING AND WILL DO SO FOR THE
REST OF THE AREA LATER THIS MORNING AS THE SYSTEM MOVES SOUTHEAST. A
LARGE TROUGH WILL CONTINUE TO DROP OVER THE WESTERN U.S. THROUGH
FRIDAY AND SHIFT TO THE EAST AS IT DEEPENS. SOME SHOWERS MAY OCCUR
THROUGH THURSDAY OVER THE MOUNTAINS AND THE COASTAL BASIN AS A DEEP
MARINE LAYER WILL REMAIN. LOW CLOUDS MAY BREAK UP THIS AFTERNOON AS
THE ONSHORE GRADIENTS INCREASE WITH BREEZY CONDITIONS IN THE COASTAL
BASIN TO STRONG WINDY CONDITIONS IN THE MOUNTAINS AND DESERTS. THE
TROUGH IS EXPECTED TO BE MOSTLY TO THE EAST WITH SOCAL IN A NORTH
FLOW ALOFT ON FRIDAY. HIGH PRESSURE ALOFT WILL GRADUALLY SLIDE OVER
THE AREA FRIDAY THROUGH THE WEEKEND WITH A RIDGE MOVING OVER MONDAY
AND TUESDAY. THE ECMWF MODEL SHOWS A RIDGE EARLY NEXT WEEK WHILE THE
GFS MODEL SHOWS A WEAK TROUGH SAGGING BACK OVER SOCAL THEN. ALSO THE
GFS SHOWS AN OFFSHORE FLOW SUNDAY NIGHT THROUGH MONDAY MORNING AND
TUESDAY MORNING BUT PREFER THE ECMWF MODEL. COOLER THROUGH THURSDAY
EXCEPT NOT MUCH CHANGE IN THE COASTAL BASIN...WARMER FRIDAY THROUGH
MONDAY...NOT MUCH CHANGE TUESDAY.

&&

.AVIATION...
281400Z...MARINE LAYER DEEPENED TO AROUND 7000 FEET OVERNIGHT AND
SHOULD LOWER TO AROUND 4000 FEET THIS AFTERNOON THEN LOWER FURTHER
THURSDAY AFTERNOON. BROKEN TO OVERCAST LAYERS OF STRATOCU WITH BASES
BETWEEN 1500 AND 4000 FEET MSL SHOULD BECOME MOSTLY SCATTERED TO
BROKEN LATE THIS MORNING THROUGH THE AFTERNOON. EXPECT MOSTLY BROKEN
TO OVERCAST CONDITIONS...AGAIN...TONIGHT AND THURSDAY MORNING.
VISIBILITIES DOWN TO 1 TO 2 MILES IN SHOWERS THIS MORNING BECOMING
MOSTLY UNRESTRICTED LATE MORNING. MOUNTAINS MOSTLY OBSCURED IN
CLOUDS.

GUSTY WEST TO NORTHWEST WINDS ACROSS THE MOUNTAINS WILL BRING
MOUNTAIN WAVE AND ROTOR ACTIVITY TO THE EASTERN DESERTS NEAR
KPSP/KTRM AND L08 WITH ASSOCIATED UP AND DOWN DRAFTS AND LOW LEVEL
WIND SHEAR ALONG WITH AREAS OF BLOWING DUST OR SAND THROUGH
THURSDAY.  HORTON

&&

.MARINE...
A PERSISTENT UPPER TROUGH WILL MAINTAIN A STRONG ONSHORE PRESSURE
GRADIENT...RESULTING IN SMALL CRAFT CONDITIONS WITH GUSTY WEST WINDS
AND STEEP SEAS THIS AFTERNOON THROUGH FRIDAY EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 6 AM PDT THURSDAY
     FOR THE COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN
     DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     WIND ADVISORY FROM 6 AM TO 8 PM PDT THURSDAY FOR THE COACHELLA
     VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY
     DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     WIND ADVISORY FROM 8 AM TO 8 PM PDT THURSDAY FOR THE ORANGE
     COUNTY COASTAL AREAS...SAN DIEGO COUNTY COASTAL AREAS...SAN
     DIEGO COUNTY VALLEYS.

     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 6 AM PDT THURSDAY
     FOR THE APPLE AND LUCERNE VALLEYS...SAN BERNARDINO COUNTY
     MOUNTAINS.

     WIND ADVISORY FROM 6 AM TO 8 PM PDT THURSDAY FOR THE APPLE AND
     LUCERNE VALLEYS...SAN BERNARDINO COUNTY MOUNTAINS.

PZ...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM PDT
     FRIDAY FOR THE COASTAL WATERS FROM SAN MATEO POINT TO THE
     MEXICAN BORDER AND OUT 30 NM...WATERS FROM SAN MATEO POINT TO
     THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN
     CLEMENTE ISLAND.

&&

PUBLIC...WHITLOW
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Apr 28, 4:30 AM PST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 AM PDT WED APR 28 2010

CAZ042-043-048-050-055-056-057-058-060-061-062-PZZ750-PZZ775-291300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
530 AM PDT WED APR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A LARGE TROUGH OF LOW PRESSURE OVER THE WESTERN STATES WILL BRING
STRONG GUSTY ONSHORE WINDS AND HIGHER SURF WITH DANGEROUS RIP
CURRENTS FOR THE BEACHES. SEE LAXNPWSGX...LAXSRFSGX...AND LAXCWFSGX.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

FOR THURSDAY...STRONG GUSTY ONSHORE WINDS AND HIGHER SURF WITH
DANGEROUS RIP CURRENTS WILL CONTINUE. SEE
LAXNPWSGX...LAXSRFSGX...AND LAXCWFSGX.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Coachella Valley

When
April 28, 10:50 AM PST to April 29, 2:50 AM PST
Where
Coachella Valley forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Wind gusts in excess of 58 MPH were measured by the Whitewater RAWS between 1050 PST on the 28th and 0250 PST on the 29th. Between 2250 PST and 0050 PST multiple gusts of 71 MPH were measured. A trained spotter reported blowing dust with visibility down to 1/8 mile and some large tree branches down in Thousand Palms where gusts were as high as 55 MPH.

High Wind, San Bernardino County Mountains

When
April 28, 3:51 PM PST to 7:51 PM PST
Where
San Bernardino County Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Wind gusts in excess of 58 MPH were measured by the Burns Canyon RAWS between 1551 and 1951 PST. Between 1751 and 1851 PST a peak wind gust of 62 MPH was measured.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225901, 225896.